Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 51, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Feb 24, 2012, 7:33 AM CST for Forrest County, Lamar County, Mississippi. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2012, 7:33 AM CST (13:33 UTC)
- Expired
- Feb 24, 2012, 7:53 AM CST
- In force
- 20 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
Counties Forrest County, MS, Lamar County, MS
The radar
The Mobile radar (KMOB), 115 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 7:39 AM CST | HAIL 1 | 3 Ssw Mclaurin, MS | OCCURRED ON JB HORNE RD ALONG WITH 50 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 1.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 738 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
795
WUUS54 KJAN 241333
SVRJAN
MSC035-073-241415-
/O.NEW.KJAN.SV.W.0051.120224T1333Z-120224T1415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
733 AM CST FRI FEB 24 2012
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL FORREST COUNTY IN SOUTHEAST MISSISSIPPI...
SOUTHEASTERN LAMAR COUNTY IN SOUTHEAST MISSISSIPPI...
* UNTIL 815 AM CST
* AT 733 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LUMBERTON MOVING EAST AT 65 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MCLAURIN AND BROOKLYN BY 745 AM CST...
WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.
LAT...LON 3099 8946 3120 8947 3129 8915 3100 8914
3100 8941 3099 8942
TIME...MOT...LOC 1333Z 254DEG 56KT 3108 8939
$$
192 follow-up statements
723
WWUS54 KJAN 241342
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
742 AM CST FRI FEB 24 2012
MSC073-241352-
/O.CAN.KJAN.SV.W.0051.000000T0000Z-120224T1415Z/
LAMAR MS-
742 AM CST FRI FEB 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAMAR COUNTY IS
CANCELLED...
LAT...LON 3107 8915 3105 8935 3120 8935 3127 8915
3123 8915
TIME...MOT...LOC 1342Z 254DEG 56KT 3112 8923
$$
MSC035-241415-
/O.CON.KJAN.SV.W.0051.000000T0000Z-120224T1415Z/
FORREST MS-
742 AM CST FRI FEB 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CST
FOR CENTRAL FORREST COUNTY...
AT 742 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROCK
HILL MOVING EAST NORTHEAST AT 65 MPH.
WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.
LAT...LON 3107 8915 3105 8935 3120 8935 3127 8915
3123 8915
TIME...MOT...LOC 1342Z 254DEG 56KT 3112 8923
$$
19026
WWUS54 KJAN 241353
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
753 AM CST FRI FEB 24 2012
MSC035-241404-
/O.CAN.KJAN.SV.W.0051.000000T0000Z-120224T1415Z/
FORREST MS-
753 AM CST FRI FEB 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FORREST COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT
OF THE COUNTY.
LAT...LON 3107 8915 3105 8935 3120 8935 3127 8915
3123 8915
TIME...MOT...LOC 1354Z 254DEG 56KT 3117 8902
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 5:45 AM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Feb 24, 5:45 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 545 AM CST FRI FEB 24 2012 .UPDATE...COLD FRONT IS NOW NEARING A MERIDIAN TO BROOKHAVEN LINE WITH ONLY A FEW SHOWERS ALONG AND SOUTHEAST OF IT. HAVE UPDATED THE FORECAST TO REDUCE POPS THIS MORNING AND REMOVE THUNDER WORDING AS THE COLD FRONT SHOULD PUSH SOUTHEAST OF OUR CWA BY 9 AM. GUSTY NORTHWEST WINDS...COOLER TEMPERATURES AND MUCH DRIER AIR WILL MOVE INTO THE CWA IN THE WAKE OF THE FRONT THIS MORNING. /22/ && .PREV DISCUSSION... /ISSUED 345 AM CST FRI FEB 24 2012/ SHORT TERM...TODAY THROUGH SATURDAY NIGHT...LATEST SURFACE ANALYSIS HAS THE COLD FRONT NEAR A STARKVILLE TO YAZOO CITY TO WINNSBORO LOUISIANA LINE. THIS FRONT WILL CONTINUE SOUTHEAST THIS MORNING AND BE SOUTHEAST OF OUR SOUTHEAST MOST ZONES BY MID MORNING. TEMPERATURES AHEAD OF THE FRONT WERE RUNNING IN THE LOWER 70S WITH DEW POINTS IN THE LOW TO MID 60S. MUCAPES WERE STILL RUNNING AROUND 1000J/KG WITH A STRONG KINEMATIC FIELD PRODUCING STRONG DEEP LAYER SHEAR. HIRES MODELS WERE STILL SHOWING A DECENT AMOUNT OF CIN REMAINING OVER THE AREA AND THERE REMAINS A CONCERN OF WHETHER OR NOT THE FORCING ALONG THE FRONT CAN OVERCOME THIS. LOCAL RADARS WERE STARTING TO SHOW A FEW SHOWERS ALONG THE FRONT AND THIS TREND MAY CONTINUE AS THE FRONT MOVES INTO THE CENTRAL PORTIONS OF THE CWA. ALTHOUGH RATHER LOW...THERE STILL REMAINS SOME POTENTIAL FOR A STRONG TO SEVERE THUNDERSTORM TO DEVELOP DURING THE NEXT SEVERAL HOURS MAINLY SOUTHEAST OF THE NATCHEZ TRACE WITH WIND GUSTS TO 60 MPH BEING THE MAIN THREAT. HELICITY VALUES SUGGEST A TORNADO CANNOT BE RULED OUT. THERE WILL REMAIN THE CHANCE FOR SOME POST FRONTAL PRECIPITATION IN THE SOUTHEAST AFTER SUNRISE THIS MORNING BUT THE POTENTIAL FOR STRONG TO SEVERE WEATHER WILL END WITH THE FROPA. DEW POINTS BEHIND THE FRONT WERE DROPPING INTO THE 40S WITH DEW POINTS IN THE 30S FURTHER UPSTREAM. HIGHS TODAY OCCURRED AT MIDNIGHT AS CAA BEHIND THE FRONT WILL KEEP TEMPERATURES NO WARMER THAN THE UPPER 50S TO LOWER 60S. GUSTY NORTHWEST WINDS ARE EXPECTED THIS MORNING BUT LIGHTER THAN ON THURSDAY AND WL NOT NEED A WIND ADVISORY TODAY. THE WINDS WILL BECOME LIGHTER DURING THE DAY AS SURFACE HIGH PRESSURE SPREADS EAST INTO OUR AREA FROM THE SOUTHERN PLAINS. THE UPPER LEVEL TROUGH AXIS WILL BE SHIFTING EAST TONIGHT AND THE SURFACE HIGH WILL REMAIN CENTERED WEST OF OUR CWA. A FEW HIGH CLOUDS MAY WORK BACK INTO OUR CWA FROM THE SOUTHWEST THANKS TO THE CLOSED LOW THAT WILL MOVE JUST SOUTH OF THE TEXAS BIG BEND BY SATURDAY MORNING. AS A RESULT...LESS THAN IDEAL RADIATIONAL COOLING IS EXPECTED TONIGHT BUT THE COLDEST TEMPERATURES OF THE FORECAST PERIOD WILL OCCUR BY SATURDAY MORNING. THE NORMALLY COLDER LOCATIONS WILL BOTTOM OUT NEAR FREEZING WITH THE REMAINDER OF THE AREA IN THE 30S. IT WILL REMAIN COOL AND DRY SATURDAY. THE SURFACE HIGH WILL TRACK NORTHEAST ACROSS OUR CWA SATURDAY WHILE THE CLOSED LOW OPENS UP OVER SOUTHERN TEXAS WHILE TRACKING EAST AS WELL. MUCH OF OUR CWA WILL REMAIN DRY THROUGH SATURDAY NIGHT BUT SOME LIGHT RAIN ASSOCIATED WITH THE PASSING SHORTWAVE TROUGH MAY MAKE IT INTO OUR SOUTHERN MOST ZONES SATURDAY NIGHT. WL CARRY SLIGHT CHANCE POP THERE. LOWS SATURDAY NIGHT WILL DROP BACK INTO THE 30S ACROSS THE NORTHERN HALF OF THE AREA WHILE TEMPERATURES BOTTOM OUT IN THE LOWER 40S SOUTH. NO WINTRY PCPN IS EXPECTED WITH THE LIGHT RAIN IN THE SOUTH SATURDAY NIGHT. /22/ LONG TERM...SUNDAY THROUGH FRIDAY...LOOKS LIKE A VERY ACTIVE LONG TERM ON TAP FOR THE ARKLAMISS WITH THE POTENTIAL OF A COUPLE OF SEVERE EPISODES. BOTH THE GFS/EURO INDICATE THAT STRONG SURFACE RIDGING WILL PREVAIL ACROSS THE STATE ON SUNDAY WITH A LITTLE WARMER TEMPERATURES IN THE MID 60S. HIGH PRESSURE RIDGING AND SOUTHERLY FLOW WILL CONTINUE ACROSS THE AREA ON MONDAY INTO TUESDAY WITH INCREASING MOISTURE..ESPECIALLY OVER THE SOUTHERN PORTIONS WITH PWATS UP AROUND AN INCH. SHOWERS WILL ALSO BE ON THE INCREASE MONDAY NIGHT AND TUESDAY. THE GFS/EURO ARE ALSO IN DECENT AGREEMENT ON THE TIMING OF THE NEXT SYSTEM TUESDAY INTO WEDNESDAY...WITH THE EURO BEING DEEPER WITH THE UPPER TROUGH. SHOWERS AND STORMS WILL BE ON THE INCREASE TUESDAY AS A WARM FRONT PUSHES NORTH ACROSS THE AREA AHEAD OF THE DEEPENING STORM SYSTEM IN THE CENTRAL PLAINS. BOTH THE GFS AND ECMWF INDICATE THE POTENTIAL FOR SEVERE...BUT THE ECMWF IS THE MORE IMPRESSIVE MODEL WITH THE STORM SYSTEM AS IT PASSES THROUGH THE ARKLAMISS TUESDAY NIGHT INTO WEDNESDAY. THE ECMWF INDICATES BETTER HEIGHT FALLS AND IS ALSO MUCH MORE IMPRESSIVE WITH THE WIND FIELDS WITH 50-60KTS OF H850 FLOW AND ALSO INSTABILITY...WITH AROUND 400-600 J/KG OF ML CAPE. THE GFS INDICATES A STOUT CAP OVER THE REGION TUESDAY NIGHT INTO EARLY WEDNESDAY...BUT THIS IS OUT IN DAY 5 AND WILL HAVE TO CONTINUE TO BE MONITORED. THE GFS HANGS UP THE BOUNDARY OVER THE SOUTHERN PORTIONS OF THE AREA WEDNESDAY NIGHT AND THURSDAY...WHILE THE EURO PUSHES IT FURTHER SOUTH AND DRAGS A SURFACE HIGH OVER THE AREA ON THURSDAY. WILL LEAN TOWARDS THE EURO AND CUT POPS ON THURSDAY AND RE-INTRODUCE THEM THURSDAY NIGHT OUT AHEAD OF ANOTHER POTENTIALLY POTENT STORM SYSTEM ON FRIDAY AND FRIDAY NIGHT. STUCK PRETTY CLOSE TO GUIDANCE TEMPS/POPS...BUT DID RAISE TEMPS SLIGHTLY ABOVE GUIDANCE HIGHS TUESDAY/WEDNESDAY AND ALSO CUT POPS WEDNESDAY NIGHT AND THURSDAY GOING WITH DRIER ECMWF./15/ && .AVIATION... THE COLD FRONT NEAR A GTR TO TVR LINE AT 10Z WILL CONTINUE SOUTHEAST THIS MORNING. A NARROW BAND OF SHOWERS WAS NOTED JUST ALONG THE FRONT AND A TSTM OR TWO WILL BE POSSIBLE ACROSS THE SOUTHEAST HALF OF THE AREA IN CLOSE PROXIMITY TO THE COLD FRONT. SHWRS/TSTMS WILL END FROM THE NW IN THE WAKE OF THE FRONT. GUSTY NORTHWEST WINDS ARE EXPECTED BEHIND THE FRONT BUT WINDS WILL BE ON THE DECREASE BY 18Z AS HIGH PRESSURE BUILDS EAST INTO THE AREA. ELSE...MVFR TO OCNL IFR CIGS CAN BE EXPECTED SOUTHEAST OF THE COLD FRONT WITH VFR CONDITIONS EXPECTED NORTHWEST OF THE FRONT. VFR CONDITIONS ARE EXPECTED AREAWIDE BY 18Z AND WL CONTINUE THROUGH SATURDAY. /22/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 65 34 61 40 / 11 3 4 8 MERIDIAN 66 32 61 36 / 20 4 4 8 VICKSBURG 63 32 61 39 / 7 3 4 6 HATTIESBURG 68 37 62 40 / 26 3 6 22 NATCHEZ 65 35 61 42 / 11 3 5 15 GREENVILLE 59 33 59 38 / 6 3 2 4 GREENWOOD 59 32 61 38 / 7 4 2 4 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 22/15/22
Hazardous weather outlook, Feb 24, 5:15 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 515 AM CST FRI FEB 24 2012 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 251115- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 515 AM CST FRI FEB 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A POTENT STORM SYSTEM MAY PRODUCE SEVERE THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. STAY TUNED FOR LATER UPDATES ON THIS POSSIBLE SEVERE WEATHER EVENT. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TUESDAY NIGHT AND WEDNESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 22
In the hours before
Special weather statement, Feb 24, 7:17 AM CST, 16 minutes before
MSZ072>074-241415-
MARION MS-LAMAR MS-FORREST MS-
717 AM CST FRI FEB 24 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
717 AM CST FRI FEB 24 2012
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES EAST OF SANDY HOOK AT 716 AM CST...MOVING EAST AT 60
MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN CENTRAL FORREST...SOUTHERN LAMAR AND SOUTHEASTERN MARION
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3100 8935 3100 8941 3099 8942 3098 8946
3101 8951 3100 8955 3100 8983 3106 8984
3108 8988 3135 8915 3096 8914 3095 8934
TIME...MOT...LOC 1316Z 248DEG 59KT 3104 8966
19Special weather statement, Feb 24, 7:24 AM CST, 9 minutes before
MSZ073-074-241410-
LAMAR MS-FORREST MS-
724 AM CST FRI FEB 24 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
724 AM CST FRI FEB 24 2012
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND 40 TO
50 MPH WINDS WAS LOCATED 4 MILES SOUTH OF BAXTERVILLE AT 724 AM
CST...MOVING EAST AT 65 MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN CENTRAL FORREST AND SOUTHERN LAMAR COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.
LAT...LON 3101 8951 3101 8954 3100 8955 3100 8966
3114 8965 3132 8915 3100 8914 3100 8941
3099 8942 3098 8946
TIME...MOT...LOC 1324Z 254DEG 56KT 3104 8954
19The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 7:17 AM CST | Special Weather Statement | JAN | Forrest, Lamar | 58 min |
| Feb 24, 7:24 AM CST | Special Weather Statement | JAN | Forrest | 46 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.